North Dakota, 2021

Drought in North Dakota, May 1 to 31, 2021

May 1 to 31, 2021 · NWS BIS · 36 events in 36 counties and zones

May started with a D3 drought over all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 34 were entirely in D3 with only the eastern parts of LaMoure and Dickey counties still in D2.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

May started with a D3 drought over all of western and central North Dakota. Of the 36 NWS Bismarck forecast area counties, 34 were entirely in D3 with only the eastern parts of LaMoure and Dickey counties still in D2. By the middle of the month D4 drought designation was introduced into parts of the area between Bismarck and the Canadian border. By the end of May rains in the Dickinson area and parts of the James River Valley caused those areas to be reverted back to D2, at least parts of some counties. D4 continued between Bismarck and the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:08 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 30, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1208 AM CDT Sat May 1 2021

.UPDATE...
Issued at 1205 AM CDT Sat May 1 2021

For late night update have increased cloud cover over the area.
Some echos showing up on radar approaching the southwest, but with
ceilings remaining high over southeast Montana where these have
passed over, combined with a rather dry atmosphere, will continue
to keep the forecast dry.

UPDATE Issued at 1013 PM CDT Fri Apr 30 2021

Red Flag Warning expired at 9 CDT. Winds have subsided this
evening and although humidity recovery will be poor, critical fire
weather conditions are not expected through Saturday morning. Mid
shift will have to take a look at Saturday afternoon, but for now
will maintain near critical conditions. for portions of the west
and south central. Winds will not be as strong Saturday with
humidities not as low, but still close enough to take a close look
at.

As far as any updates, no significant changes, touched up sky
cover a bit and adjusted winds with latest NBM guidance which was
a little higher than previous forecast winds after midnight. We
left temperatures alone. Even though temperatures remain mild, and
there is quite bit of cloud cover, it's thin and dewpoints remain
quite low. Winds have dropped off nicely most areas so with any
clearing late, temps could fall pretty quick. Might be one of
those nights where elevated areas are quite a bit milder than
lower protected areas.

UPDATE Issued at 618 PM CDT Fri Apr 30 2021

Warm front/wind shift will move across the Highway 83 corridor
this evening with winds shifting from southerly to westerly. Winds
will shift in the Minot area directly, with the shift lagging a
bit for south central ND, including Bismarck. In general winds
will remain strong through around 7 PM and then diminish through
sunset. As far as the forecast. Previous shift had a good handle
on the trends through early evening so no significant changes.
Will continue the Red Flag Warning, which expires at 9 PM CDT/8 PM
MDT.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 233 PM CDT Fri Apr 30 2021

Expect sustained winds to drop off significantly later this evening
(some higher gusts will still be possible, especially west) with
overnight lows only dropping into the mid 40s to low 50s. Some light
returns may be seen on radar across the southwest overnight as a
wave in the upper-level flow moves over the area, but no
precipitation is expected to reach the surface due to dry air below
700 mb.

Saturday will be another warm, breezy, and dry day as the upper-
level ridge lingers over the northern CONUS; however, conditions
will not be quite as extreme as they are today. Afternoon minimum
relative humidity values are expected to fall to around 20 percent
with high temperatures mainly from the mid 70s to low 80s. Maximum
sustained winds out of the west-northwest will be around 15-20 mph
with gusts up to 25 mph possible. The strongest winds are expected
to be across the west and south-central, with lighter winds across
the remainder of the forecast area. Sky cover is also expected to
increase throughout the day as the ridge axis moves east, which will
work to limit boundary layer mixing and how warm temperatures can
get. Critical fire weather conditions may briefly be met at isolated
locations, but not for a long enough time over a widespread area for
any headlines at this time other than near critical wording in the
FWF and HWO.

Flow will begin to turn more southwesterly Saturday night ahead of
an approaching shortwave trough which will usher in increased cloud
cover and precipitation chances, especially across the southwest.

.LONG TERM...(Sunday through Friday)
Issued at 233 PM CDT Fri Apr 30 2021

The upcoming week will be characterized by periodic chances for
light rain showers as well as temperatures closer to normal.

On Sunday, a shortwave trough will dig into the Northern Plains
which will likely result in scattered light rain showers across the
region. The exact placement of these showers is still in question
(hence the widespread PoPs in the 20-30% range), however it appears
the best forcing will be over the southwest as of now. Various
ensembles including the ECMWF and the GEFS show respectable chances
for accumulations around 0.1 inches, but increasing the accumulation
threshold to 0.5 inches results in virtually no chance. At this
point, around a tenth of an inch sounds reasonable with greater
accumulations possible further to the southwest corner of the state.

Flow aloft becomes northwesterly for Monday and Tuesday, which should
result in near average temperatures in the upper 50s to low 60s with
mostly clear to partly cloudy skies. Cloud cover, as well as
precipitation chances, will begin to increase from west to east late
in the day on Tuesday and linger through Wednesday as another
shortwave trough works its way into the region. This system is
looking better for more widespread precipitation, but only light
showers are still expected with potential accumulations around the
same magnitude as the Sunday system.

The end of the work week is looking similar to its beginning, with
near normal temperatures and mostly dry conditions as northwest flow
aloft takes over once again with a weak upper-level ridge building
into the western CONUS. Another chance for light precipitation may
kick off the beginning of next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1205 AM CDT Sat May 1 2021

VFR conditions will prevail through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...Gale
LONG TERM...Gale
AVIATION...JJS
Hazardous weather outlook, Apr 30, 10:56 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1156 PM CDT Fri Apr 30 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020500-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1156 PM CDT Fri Apr 30 2021 /1056 PM MDT Fri Apr 30 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 drought. Local standard time, as filed.

Drought, McKenzie

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Other Federal Agency
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Billings

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Other Federal Agency
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Other Federal Agency
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Bowman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Other Federal Agency
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Burke forecast zone
Reported by
Other Federal Agency
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Other Federal Agency
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Dickey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dickey forecast zone
Reported by
Other Federal Agency
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Drought, Divide

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Divide forecast zone
Reported by
Other Federal Agency
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Other Federal Agency
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Emmons

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Emmons forecast zone
Reported by
Other Federal Agency
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Drought, Foster

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Foster forecast zone
Reported by
Other Federal Agency
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Other Federal Agency
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Grant

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Hettinger

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Other Federal Agency
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Other Federal Agency
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, La Moure

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
La Moure forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Drought, Logan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Drought, McHenry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Other Federal Agency
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, McIntosh

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Other Federal Agency
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Drought, McLean

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency

Drought, Mercer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Other Federal Agency
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Morton forecast zone
Reported by
Other Federal Agency

Drought, Mountrail

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Other Federal Agency
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Oliver

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Other Federal Agency
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Pierce

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Other Federal Agency
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Renville

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
Other Federal Agency
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Rolette

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Other Federal Agency
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Sheridan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Sioux

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Other Federal Agency

Drought, Slope

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Other Federal Agency
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Stark

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Other Federal Agency
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Stutsman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Other Federal Agency
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Drought, Wells

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wells forecast zone
Reported by
Other Federal Agency
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Williams

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Other Federal Agency
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, Ward

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ward forecast zone
Reported by
Other Federal Agency

Drought, Adams

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Other Federal Agency
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958104, 958105, 958106, 958107, 958108, 958110, 958111, 958112, 958113, 958114, 958116, 958117, 958118, 958119, 958120, 958121, 958123, 958124, 958125, 958126, 958127, 958129, 958131, 958132, 958133, 958135, 958136, 958137, 958139, 958140, 958141, 958142, 958143, 958144, 958147, 958150.